Photosensitivity dermatitis is the name given to an eczematous eruption arising in response to exposure to electromagnetic radiation. It is most commonly provoked by exposure to sunlight. The reaction may relate to UVB, UVA and/or visible light. It arises in all skin types.
Photosensitivity dermatitis has several causes.
Photosensitivity eruptions affect the exposed areas. Most often, these are the following sites.
Contact photoirritant or photoallergic dermatitis
The chemicals that cause irritant reactions may also cause allergic reactions.
In general an irritant or toxic reaction is sunburn-like and results in deep pigmentation; an allergic reaction is more likely to resemble acute or chronic dermatitis. However, as both types of reaction may arise from the same substances, repeated or chronic eruptions are best distinguished by patch testing. Exposing duplicate sets of patches to UVA is known as photopatch testing. It is non-standardised but allergen sets are available. The most frequent photoirritants and photoallergens are:
Photosensitivity eruptions due to drugs
Drugs can cause photosensitivity by toxic and allergic mechanisms.
A toxic, or sunburn-like reaction is most likely with:
The most common drugs implicated in the development of an allergic reaction are:
Photoaggravated atopic dermatitis
Some patients with atopic dermatitis become photosensitive. As they already have a chronic dermatitis the diagnosis of photosensitivity is often delayed. Photosensitivity can be extremely severe.
Chronic photosensitivity dermatitis
Chronic photosensitivity dermatitis is a rare disease. It most often affects elderly men . They have severely itchy thickened dry skin in all areas exposed to the sun throughout the year, especially the face, neck and backs of hands. In skin biopsies of longstanding cases the histology resembles a cutaneous T-cell lymphoma or reticulosis, so chronic photosensitivity dermatitis may also be called actinic reticuloid.
The rash can be provoked by as little as 30 seconds exposure to daylight, with reactions to UVB, UVA and in severe cases to visible light. In some cases it is preceded by contact allergy (especially to plants such as chrysanthemum ) or contact photoallergy or photosensitivity reaction to a drug (when it is also called persistent light reaction). Treatment with systemic steroids and strong immune suppressive medications such as azathioprine is usually necessary.
Patch testing should be carried out in chronic photosensitivity reactions. It is negative in most patients with atopic dermatitis but there are often contact allergies in those with idiopathic chronic photosensitivity dermatitis.
Photopatch tests are similar to patch tests. Two sets of perfumes, antiseptics, plant materials and sunscreens may be applied. After removal, one set is exposed to a small dose of ultraviolet radiation (UVA) (5 J/cm2). Positive allergic responses are classified as follows:
Phototests involve exposing the skin to graduated doses of broadband and/or monochromatic ultraviolet radiation to confirm the presence of a systemic photosensitivity.
Photoprovocation tests involve three repeated daily doses of one and a half minimal erythema doses of broadband ultraviolet radiation in an attempt to reproduce a specific photodermatosis.
Skin biopsies and laboratory investigations, such as antinuclear antibody (ANA) panels and porphyrin profiles, may be required to further confirm the diagnosis.
Photosensitivity dermatitis may be confused with other forms of photosensitivity:
The differential diagnosis of photosensitivity dermatitis also includes airborne contact dermatitis. In such cases, only the exposed skin may be affected but there is no sparing in creases, behind the ears, or of shadowed sites such as under the chin.
Management depends on the specific skin condition. Contact with known allergens should be avoided and photosensitising drugs stopped if possible. Eczematous reactions are treated with emollients and topical steroids.
Photoprotective measures should include:
Severe dermatitis may require oral corticosteroids or immunosuppressive agents, especially azathioprine.
Compile a comprehensive list of the drugs you commonly prescribe that may cause photosensitivity.
© 2019 DermNet New Zealand Trust.
DermNet NZ does not provide an online consultation service. If you have any concerns with your skin or its treatment, see a dermatologist for advice.